Alert archive / Kansas / Flash Flood Warnings in 2025
Flash Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 3, 2025, 12:22 PM CDT for Coffey County, Osage County, Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2025, 12:22 PM CDT (17:22 UTC)
- Expired
- Jun 3, 2025, 4:46 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffey County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:12 PM CDT | FLASH FLOOD | Burlington, KS | Ditches, yards and several roads full of water. |
| Jun 3, 2:37 PM CDT | FLASH FLOOD | Burlington, KS | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| Jun 3, 2:41 PM CDT | FLOOD | Burlington, KS | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| Jun 3, 3:25 PM CDT | FLASH FLOOD | 1 W Burlington, KS | Water covering roadways in west Burlington. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
484
WGUS53 KTOP 031722
FFWTOP
KSC031-139-032200-
/O.NEW.KTOP.FF.W.0017.250603T1722Z-250603T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1222 PM CDT Tue Jun 3 2025
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Coffey County in east central Kansas...
Southern Osage County in east central Kansas...
* Until 500 PM CDT.
* At 1222 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts of
1 to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Osage City, Burlington, Lyndon, Lebo, Waverly, New Strawn,
Quenemo, Melvern, Hartford, Gridley, Reading, Olivet, Beto
Junction, John Redmond Reservoir, Melvern Lake, Le Roy and Pomona
Lake.
This includes Interstate 35 between mile markers 144 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3867 9551 3826 9551 3826 9552 3804 9552
3804 9596 3867 9595
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Flanagan2 follow-up statements
754
WGUS73 KTOP 032027
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
327 PM CDT Tue Jun 3 2025
KSC031-139-032200-
/O.CON.KTOP.FF.W.0017.000000T0000Z-250603T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Osage KS-
327 PM CDT Tue Jun 3 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON FOR COFFEY AND SOUTHERN OSAGE COUNTIES...
At 324 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain and flooding across the warned area. Between 2
and 4 inches of rain have fallen. Additional rainfall amounts of 0.5
to 2 inches are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotter reported water over roadways in west
Burlington.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Osage City, Burlington, Lyndon, Lebo, Waverly, New Strawn,
Quenemo, Melvern, Hartford, Gridley, Reading, Olivet, Beto
Junction, John Redmond Reservoir, Melvern Lake, Le Roy and Pomona
Lake.
This includes Interstate 35 between mile markers 144 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3867 9551 3826 9551 3826 9552 3804 9552
3804 9596 3867 9595
FLASH FLOOD...OBSERVED
$$
Flanagan995
WGUS73 KTOP 032146
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
446 PM CDT Tue Jun 3 2025
KSC031-139-032156-
/O.CAN.KTOP.FF.W.0017.000000T0000Z-250603T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Osage KS-
446 PM CDT Tue Jun 3 2025
...FLASH FLOOD WARNING FOR COFFEY AND SOUTHERN OSAGE COUNTIES HAS
BEEN REPLACED WITH A FLOOD WARNING...
While light to moderate rain continues across the area, the heaviest
rain has ended. The Flash Flood Warning has been replaced with a
Flood Warning. Continue to heed road closures; do not drive through
flooded roadways!
&&
LAT...LON 3867 9551 3826 9551 3826 9552 3804 9552
3804 9596 3867 9595
$$
FlanaganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 12:11 PM CDT, 11 minutes earlier. Its key messages:
- Several rounds of showers and storms through this evening. Heavy rainfall likely this afternoon with localized flooding possible especially in northeast and east-central Kansas.
- Some storms may be severe today with hail around 1" and wind gusts to 65 MPH, mainly in northeast and east-central Kansas in the afternoon.
- More showers and storms Thursday into Friday and again around Saturday night.
Area forecast discussion, Jun 3, 12:11 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1211 PM CDT Tue Jun 3 2025 .KEY MESSAGES... - Several rounds of showers and storms through this evening. Heavy rainfall likely this afternoon with localized flooding possible especially in northeast and east-central Kansas. - Some storms may be severe today with hail around 1" and wind gusts to 65 MPH, mainly in northeast and east-central Kansas in the afternoon. - More showers and storms Thursday into Friday and again around Saturday night. && .DISCUSSION... Issued at 333 AM CDT Tue Jun 3 2025 Initial band of more robust convection on mid-level moistening and upglide has exited to the east. Another round of more tame convection was moving in with the upper wave still upstream and the cold front through northwest Kansas at 07Z. Precipitation likely will be at least scattered this morning but become more robust in the midday to early evening as at least modest instability builds along the front. The front is somewhat slower and this may bring a slightly more intense convective scenario to the local area, though the NAM and GFS seems too strong with MLCAPE values. Still expect around 1500 J/kg with around 30 knots of deep layer shear ahead of the front for mainly a wind and hail concern, though a more linear storm mode with time could lead to brief spin-ups in southeastern areas. PW values still stay around 2 inches with warm cloud depths and storm motions not far from paralleling the front so some locally heavy rainfall is likely in mainly eastern areas. HREF 6-hour QPFs of 2"+ are rather limited in potential but the setup suggests this could easily be too modest. The Flood Watch remains appropriate into this evening. A dry period should come tonight into Wednesday evening but more shortwave energy comes in by Thursday afternoon. Deep moisture won't be far away and PW values push back to around 1.5 inches. The surface front should remain south but moisture advection/isentropic lift should support some showers and storms into at least Thursday evening. There will be training potential again but southern Kansas into northern Oklahoma seems to be more likely for the heavier precip. Could see a few stronger storms in southern areas with MUCAPE approaching 1000 J/kg again but this could be overdone. The next upper wave remains on track to come in around Saturday night though details are murky. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1208 PM CDT Tue Jun 3 2025 MVFR at all TAF sites through this evening in rain and thunderstorms. Heavy rain and thunderstorms will continue over the next several hours at all terminals. A cold front is slowly progressing southeast across the area. As the front passes (early this afternoon), thunderstorm chances decrease. Later this evening rain will come to an end and give way to VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ011-KSZ012-KSZ023- KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. && DISCUSSION...Poage AVIATION...Jones
Hazardous weather outlook, Jun 3, 3:49 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 349 AM CDT Tue Jun 3 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-040900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 349 AM CDT Tue Jun 3 2025 This Hazardous Weather Outlook is for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas. .DAY ONE...Today and Tonight Periods of showers and thunderstorms are expected today into this evening. Some of the storms may be severe, with the greatest potential coming this afternoon in east-central Kansas. Hail around an inch in diameter and wind gusts up to 65 MPH will be the main severe weather threats. Some of the storms may also produce heavy rainfall rates and impact the same location multiple times that may result in flooding. A Flood Watch is in effect for much of northeast and east-central Kansas through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding.
In the hours before
Local storm report, Jun 3, 7:33 AM CDT, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
733 AM CDT Tue Jun 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM Rain 3 E Emporia 38.41N 96.13W
06/03/2025 M1.72 Inch Lyon KS Broadcast Media
&&
AJLocal storm report, Jun 3, 7:34 AM CDT, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
734 AM CDT Tue Jun 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM Rain 4 W Emporia 38.40N 96.25W
06/03/2025 M2.60 Inch Lyon KS Broadcast Media
&&
AJSpecial weather statement, Jun 3, 10:04 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
1004 AM CDT Tue Jun 3 2025
KSZ054-031530-
Lyon-
1004 AM CDT Tue Jun 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LYON COUNTY THROUGH
1030 AM CDT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Olpe, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Emporia, Americus, and Olpe.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 117 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3853 9635 3842 9601 3817 9627 3817 9636
TIME...MOT...LOC 1504Z 213DEG 45KT 3818 9640
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FlanaganLocal storm report, Jun 3, 10:56 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1056 AM CDT Tue Jun 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM Flash Flood 4 E Garnett 38.28N 95.17W
06/03/2025 Anderson KS Emergency Mngr
Two water rescues ongoing east of Garnett.
&&
AJSpecial weather statement, Jun 3, 12:01 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Tue Jun 3 2025
KSZ054-055-058-031730-
Coffey-Lyon-Osage-
1201 PM CDT Tue Jun 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OSAGE...
NORTHWESTERN COFFEY AND CENTRAL LYON COUNTIES THROUGH 1230 PM CDT...
At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emporia, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Emporia, Lebo, Americus, Olpe, Neosho Rapids, Reading, Admire, and
Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 153.
Kansas Turnpike between mile markers 122 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3821 9627 3854 9633 3873 9592 3844 9574
TIME...MOT...LOC 1701Z 230DEG 37KT 3842 9616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FlanaganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 11:31 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Jun 2, 11:35 PM CDT | Special Weather Statement | TOP | Washington | 40 min |
| Jun 2, 11:59 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
| Jun 3, 12:39 AM CDT | Special Weather Statement | TOP | Shawnee | 21 min |
| Jun 3, 1:04 AM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Jun 3, 2:27 AM CDT | Special Weather Statement | TOP | Ottawa | 48 min |
| Jun 3, 6:17 AM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jun 3, 7:37 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| Jun 3, 8:12 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
| Jun 3, 9:05 AM CDT | Flash Flood Warning | TOP | Anderson | 10 hr |
| Jun 3, 9:14 AM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Jun 3, 9:14 AM CDT | River Flood Warning | TOP | Franklin | 59 hr |
| Jun 3, 9:14 AM CDT | River Flood Warning | TOP | Lyon, Osage | 25 hr |
| Jun 3, 9:14 AM CDT | River Flood Warning | TOP | Franklin, Osage | 50 hr |
| Jun 3, 10:04 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Jun 3, 10:06 AM CDT | River Flood Warning | TOP | Anderson | 40 hr |
| Jun 3, 10:16 AM CDT | Flash Flood Warning | TOP | Lyon | 6 hr |
| Jun 3, 12:01 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Jun 3, 12:08 PM CDT | River Flood Warning | TOP | Franklin | 53 hr |
| Jun 3, 12:08 PM CDT | River Flood Warning | TOP | Lyon | 8 days |
| Jun 3, 12:27 PM CDT | Special Weather Statement | TOP | Osage | 33 min |
| Jun 3, 12:36 PM CDT | Flash Flood Warning | TOP | Osage, Shawnee | 2 hr |
| Jun 3, 12:44 PM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Jefferson | 3 hr |
| Jun 3, 1:21 PM CDT | Special Weather Statement | TOP | Franklin | 24 min |
| Jun 3, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 32 min |
| Jun 3, 2:12 PM CDT | River Flood Warning | TOP | Shawnee | 12 hr |
| Jun 3, 2:12 PM CDT | River Flood Warning | TOP | Coffey | 19 hr |
| Jun 3, 2:56 PM CDT | Areal Flood Warning | TOP | Osage, Shawnee | 2 hr |
| Jun 3, 3:48 PM CDT | Areal Flood Warning | TOP | Lyon | 17 hr |
| Jun 3, 4:10 PM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Jun 3, 4:10 PM CDT | River Flood Warning | TOP | Lyon | 34 hr |
| Jun 3, 4:10 PM CDT | River Flood Warning | TOP | Lyon | 18 hr |
| Jun 3, 4:46 PM CDT | Areal Flood Warning | TOP | Coffey, Osage | 16 hr |
| Jun 3, 5:31 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
| Jun 3, 6:43 PM CDT | Areal Flood Warning | TOP | Anderson | 19 hr |
Nearby
Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.